Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 144, NWS Raleigh, NC

July 8, 2017Harnett County, Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 8, 2017, 7:48 PM EDT for Harnett County, Johnston County, Wake County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 7:48 PM EDT (23:48 UTC)
Expired
Jul 8, 2017, 8:30 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harnett County, NC, Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:27 PM EDTHAIL 12 Ese Clayton, NC
Jul 8, 8:30 PM EDTTSTM WND DMG6 N Coats Crossroads, NCTREE DOWN ON POWER LINE ON CLEVELAND SCHOOL ROAD NEAR 40/42.
Jul 8, 8:30 PM EDTTSTM WND DMG6 Nnw Coats Crossroads, NCTREE DOWN ON POWER LINE ON CLEVELAND SCHOOL ROAD NEAR 40/42.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS52 KRAH 082348
SVRRAH
NCC085-101-183-090030-
/O.NEW.KRAH.SV.W.0144.170708T2348Z-170709T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
748 PM EDT SAT JUL 8 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Harnett County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  Southwestern Johnston County in central North Carolina...

* Until 830 PM EDT

* At 748 PM EDT, a severe thunderstorm was located 7 miles east of
  Sanford, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lillington, Garner, Fuquay-Varina, Clayton, Dunn, Angier, Benson,
  Holly Springs, Erwin and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Raleigh.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3534 7915 3558 7892 3569 7879 3568 7837
      3530 7853 3532 7854 3530 7858 3527 7858
      3525 7862 3526 7870 3527 7872 3526 7880
      3524 7887 3523 7888
TIME...MOT...LOC 2348Z 279DEG 23KT 3552 7906 

HAIL...1.00IN
WIND...60MPH
 
$$

Ellis
1 follow-up statement
232 
WWUS52 KRAH 090010
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
810 PM EDT SAT JUL 8 2017

NCC085-101-183-090030-
/O.CON.KRAH.SV.W.0144.000000T0000Z-170709T0030Z/
Harnett NC-Wake NC-Johnston NC-
810 PM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR HARNETT...SOUTHWESTERN WAKE AND SOUTHWESTERN JOHNSTON COUNTIES...

At 810 PM EDT, a severe thunderstorm was located over Angier, or near
Lillington, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lillington, Garner, Fuquay-Varina, Clayton, Dunn, Angier, Benson,
Holly Springs, Erwin and Coats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3534 7915 3558 7892 3569 7879 3568 7837
      3530 7853 3532 7854 3530 7858 3527 7858
      3525 7862 3526 7870 3527 7872 3526 7880
      3524 7887 3523 7888
TIME...MOT...LOC 0010Z 280DEG 38KT 3547 7875 

HAIL...1.00IN
WIND...60MPH
 
$$

Ellis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:45 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM EDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will approach central NC from the northwest this
afternoon, moving across the region this evening. The front
will stall near the coast overnight through Sunday.

&&

.NEAR TERM /Through Tonight/...
As of 245 PM EDT Saturday...

The mid level shear axis and its accompanying surface front will be
moving across the moiuntains into the northwest Piedmont in the next
couple of hours. Have had ample time to heat up ahead of the system
and expect to see a rapid increase in convective coverage in the
northwest by 20Z, with more widely scattered, diurnally driven
convection popping up in the southeast where deeper moisture is
available. The window of more strongly forced convection will be ~3
hours, with the window reaching the US1 corridor around 22Z and into
the southeast an hour or two later. Downbursts will be the primary
severe threat with stronger storms tapping DCAPE of >1k Joules,
strongest in the southeastern quadrant where the deeper moisture
lies. Weak shear, very high freezing level, and progressive movement
will minimize other severe threats.

The front will move southeast of the area, with convection ending
over all but the southern coastal plain and eastern sandhills, by
around midnight. The front will slow or stall near the southern
coast, maintaining a slight chance of showers in the far southeast
for the remainder of the overnight. Behind the front, clearing will
be progressive from the northwest. Overnight mins will range from
the mid 60s northwest to the lower 70s southeast.

&&

.SHORT TERM /Sunday and Sunday Night/...
As of 245 PM EDT Saturday...

The surface front will remain stalled in the far southeast on Sunday
into Sunday night and will thus be the main focus for scattered
diurnally driven convection in the afternoon into evening. Outside
of the far southeast, expect mostly sunny skies with tolerable highs
in the 85 to 90 range. Mins Sunday night will be mostly upper 60s to
lower 70s.

&&

.LONG TERM /Monday through Saturday/...
As of 230 PM EDT Saturday...

The frontal system will continue to linger south of the forecast
area on Monday. While there is a possibility this boundary will
retrograde to the north, convection should be confined to the
extreme southeastern counties. By Tuesday the upper trough begins to
flatten out and become very zonal. As a result the surface storm
track will stay well to our north as a low pressure system moves
through the Great Lakes and into New England. This pattern will keep
central NC under high pressure with surface boundaries and diurnal
heating being the only real forcing for convection. Temperatures
will rise into the low to possibly mid 90s in most locations Tuesday
Wednesday and Thursday with lows staying in the 70s.

The pattern begins to change on Friday as a second low pressure
system moves across the northeast but then is blocked by high
pressure in the North Atlantic. This will will cause the upper level
trough to deepen once again and push the surface low, and its
attendant front southward. This will increase rain chances for the
end of the week but should help cool off temperatures as cloud cover
increases. Highs by Saturday should moderate back into the upper 80s.

&&

.AVIATION /18Z Saturday through Wednesday/...
As of 135 PM EDT Saturday...

VFR conditions will predominate through the 24 hour TAF period.
Diurnally driven convection will be enhanced this afternoon through
evening as a cold front moves southeast across central NC. Scattered
showers and thunderstorms with the potential for producing strong
gusty winds are expected to blossom in the northwest (GSO/INT areas)
from 20-00Z and accompany the front as it moves through. The eastern
TAF sites will have a 3-4 hour window of convection as well, from
~22Z to 03Z.

The threat for scattered convection will diminish after 03Z tonight
as the front moves southeast of the area, where it will stall and
linger near the coast through Sunday. Convection will be focused in
the frontal zone Sunday, perhaps impacting the FAY and RWI sites
during the afternoon/evening.

A drier, more stable air mass expected to settle across central NC
Monday through Wednesday, maintaining a period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...mlm
NEAR TERM...mlm
SHORT TERM...mlm
LONG TERM...Ellis
AVIATION...mlm
Hazardous weather outlook, Jul 8, 3:17 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
317 PM EDT Sat Jul 8 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091930-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
317 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will develop over the region this afternoon
and persist into the first half of this evening. A few of the storms
will become briefly severe, producing damaging wind gusts. The
threat for severe storms will be greatest across the northwest
Piedmont between 4 PM and 8 PM, and across the remainder of the
Piedmont and the northern coastal plain between 6 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 6:38 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 PM EDT SAT JUL 8 2017

NCZ040-082345-
Chatham NC-
638 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHATHAM COUNTY
UNTIL 745 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of North Carolina Zoo, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Siler City, Goldston, Harpers Crossroads and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3573 7954 3570 7921 3557 7923 3557 7924
      3555 7925 3553 7927 3554 7929 3555 7928
      3556 7929 3554 7932 3553 7931 3553 7932
      3552 7934 3552 7955
TIME...MOT...LOC 2238Z 280DEG 17KT 3560 7961

Ellis
Special weather statement, Jul 8, 6:51 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
651 PM EDT SAT JUL 8 2017

NCZ038-039-073-074-082345-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
651 PM EDT SAT JUL 8 2017

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN DAVIDSON...WESTERN MONTGOMERY...SOUTHERN RANDOLPH AND
STANLY COUNTIES UNTIL 745 PM EDT...

At 651 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from 12 miles south of
Thomasville to near Midland. Movement was southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Asheboro, Albemarle, Troy, Badin Lake, North Carolina Zoo, Seagrove,
Plyler, Locust, Norwood and Badin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3560 8023
      3576 8007 3576 7955 3574 7954 3551 7973
      3551 7977 3547 7976 3514 8003 3514 8007
      3519 8011 3515 8018 3517 8020 3516 8023
      3521 8025 3517 8035 3518 8037 3520 8050
TIME...MOT...LOC 2251Z 300DEG 19KT 3571 8007 3526 8049

Ellis
Special weather statement, Jul 8, 7:24 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
724 PM EDT SAT JUL 8 2017

NCZ040-041-076-077-090030-
Lee NC-Chatham NC-Harnett NC-Wake NC-
724 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT...NORTHERN
LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 830
PM EDT...

At 724 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanford, moving east at 20 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Cary, Sanford, Pittsboro, Fuquay-Varina, Angier, Goldston, Apex,
Holly Springs, Broadway and Crosswinds Boating Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3545 7872 3547 7935 3548 7935 3550 7934
      3552 7935 3568 7937 3579 7875
TIME...MOT...LOC 2324Z 261DEG 18KT 3558 7918

Ellis
Local storm report, Jul 8, 7:31 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     4 W HARPERS CROSSROADS  35.57N 79.55W
07/08/2017                   CHATHAM            NC   911 CALL CENTER

            ONE TREE DOWN IN THE BENNETT AREA. TIME
            ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 8, 7:32 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     4 WNW GOLDSTON          35.62N 79.38W
07/08/2017                   CHATHAM            NC   911 CALL CENTER

            ONE TREE DOWN IN THE BEAR CREEK AREA. TIME
            ESTIMATED BY RADAR.

&&

KC
Local storm report, Jul 8, 7:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     WENDELL                 35.79N 78.37W
07/08/2017                   WAKE               NC   TRAINED SPOTTER

            TWO 12 INCH DIAMETER TREES DOWN, ONE
            UPROOTED AND ONE SNAPPED, NEAR THE
            INTERSECTION OF WENDELL BLVD AND WENDELL
            FALLS PKWY.

&&

KC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:03 PM EDTSpecial Weather StatementRAHWayne42 min
Jul 7, 8:39 PM EDTSpecial Weather StatementRAHJohnston66 min
Jul 7, 10:53 PM EDTSpecial Weather StatementRAHStanly37 min
Jul 8, 3:11 PM EDTSpecial Weather StatementRAHSampson64 min
Jul 8, 3:30 PM EDTSpecial Weather StatementRAHGranville45 min
Jul 8, 3:40 PM EDTSpecial Weather StatementRAHDavidson65 min
Jul 8, 3:47 PM EDTSpecial Weather StatementRAHJohnston58 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance34 min
Jul 8, 4:19 PM EDTSpecial Weather StatementRAHWayne56 min
Jul 8, 4:27 PM EDTSpecial Weather StatementRAHDavidson63 min
Jul 8, 4:36 PM EDTSpecial Weather StatementRAHFranklin39 min
Jul 8, 5:32 PM EDTSpecial Weather StatementRAHDavidson58 min
Jul 8, 5:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
Jul 8, 5:56 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph64 min
Jul 8, 5:57 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly63 min
Jul 8, 6:14 PM EDTSpecial Weather StatementRAHWilson46 min
Jul 8, 6:16 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wilson44 min
Jul 8, 6:18 PM EDTSpecial Weather StatementRAHMoore42 min
Jul 8, 6:23 PM EDTSpecial Weather StatementRAHWake52 min
Jul 8, 6:32 PM EDTSevere Thunderstorm WarningRAHGranville, Person58 min
Jul 8, 6:33 PM EDTAreal Flood AdvisoryRAHDavidson, Randolph3 hr
Jul 8, 6:38 PM EDTSpecial Weather StatementRAHChatham67 min
Jul 8, 6:48 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore42 min
Jul 8, 6:51 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly54 min
Jul 8, 6:58 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Johnston, Nash, Wake, Wilson62 min
Jul 8, 7:20 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren42 min
Jul 8, 7:24 PM EDTSpecial Weather StatementRAHLee66 min
Jul 8, 7:27 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Johnston, Nash, Wake, Wilson3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.